Michigan, 2009

Hail in Michigan, July 5, 2009

July 5, 2009 · NWS APX · 1 event in 1 county or zone

An isolated strong thunderstorm produced hail in Iosco County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated strong thunderstorm produced hail in Iosco County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 5, 12:47 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 5, 12:47 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
147 PM EDT SUN JUL 5 2009

.SYNOPSIS.../ISSUED AT 330 AM/

A WEAK COLD FRONT WILL CROSS NORTHERN MICHIGAN TODAY...BRINGING WITH
IT A CHANCE OF A BRIEF SHOWER OR THUNDERSTORM....ALTHOUGH MOST AREAS
SHOULD REMAIN DRY. SOME LINGERING SHOWERS ACROSS THE FAR NORTH ARE
POSSIBLE THROUGH MONDAY MORNING. HIGH PRESSURE WILL BUILD BACK INTO
THE GREAT LAKES EARLY NEXT WEEK...BRINGING ANOTHER ROUND OF DRY AND
SEASONABLY COOL WEATHER. STRENGTHENING SOUTHWEST WINDS AHEAD OF AN
APPROACHING COLD FRONT LOOKS TO ALLOW A BRIEF LATE WEEK WARM-UP.

MSB

&&

.SHORT TERM.../ISSUED AT 1128 AM/...THIS AFTERNOON

INTERESTING START TO THE DAY. NARROW LOW-MID LEVEL MOISTURE AXIS
AND PLUME OF STEEPER LAPSE RATES ALOFT WORKING THROUGH NRN LOWER
MICHIGAN THIS MORNING. ENOUGH FORCING ALONG THIS FEATURE TO SPARK
A FEW POCKETS OF SHOWERS AND EVEN SOME THUNDERSTORMS...WHICH WERE
FAIRLY IMPRESSIVE AS THEY DEVELOPED OVER GRAND TRAVERSE BAY
EARLIER IN THE MORNING. THIS ACTIVITY NOW WORKING THROUGH
NORTHEAST LOWER MICHIGAN AND SHOULD EXIT THE REGION BY 1 PM OR SO
WITH A PERIOD OF MAINLY SUNNY SKIES TO FOLLOW.

ATTENTION NOW TURNS TO ADDITIONAL CONVECTION POSSIBILITIES LATER
THIS AFTERNOON. UPPER WAVE AND POCKET OF COOLER TEMPERATURES ALOFT
ALREADY IN THE PROCESS OF ROTATING DOWN INTO NRN MICHIGAN PER
WATER VAPOR IMAGERY. MEANWHILE...ONCE WE LOSS THIS FIRST ROUND OF
CLOUD COVER...DAYTIME HEATING WILL PUSH TEMPS INTO THE LOWER-
MIDDLE 70S FOR MOST AREAS GENERATING ON THE ORDER OF 500 J/KG
MLCAPE THIS AFTERNOON PER MODIFIED FORECAST SOUNDINGS (74/53 SFC
PARCEL) AND LITTLE CINH. NOT FANTASTIC...BUT COMBINED WITH OVERALL
QG-UPWARD FORCING ACROSS THE REGION SHOULD BE ENOUGH TO GET SCT
SHOWERS AND STORMS GOING AGAIN AFTER 3 PM OR...PARTICULARLY ACROSS
NE LOWER MICHIGAN WHERE BEST INSTABILITY WILL BE FOUND. WILL HAVE
TO WATCH FOR STRONGER STORMS PRESENTING BOTH A HAIL AND WIND
THREAT WITH 500 MB WINDS RUNNING 40-50 KNOTS AND FREEZING LEVELS
DIPPING BELOW 10K FEET.

ADAM

&&

.LONG TERM.../ISSUED AT 338 AM/...TONIGHT AND BEYOND

UNSEASONABLY CHILLY AIR WILL AGAIN BE USHERED INTO THE REGION AS THE
500MB LOW DIGS TOWARD UPSTATE NY BY TUESDAY. OCCASIONAL BITS OF
ENERGY ALOFT...AND LINGERING CYCLONIC FLOW...MAY COMBINE TO KEEP
SMALL CHANCE OF SHOWERS GOING (MAINLY IN THE EAST). TEMPS AND PRECIP
CHANCES ARE THE MAIN CONCERNS.

MODELS...ARE NOW TENDING TO MINOR OUT THE SHORTWAVE DIVING IN ON
TUESDAY. THERE ARE SOME FAIRLY MINOR DETAIL ISSUES OUT THAT FAR. THE
SREF APPEARS MUCH TO FAST TO BRING UPPER RIDGING EASTWARD FROM THE
PLAINS.

TONIGHT...A FEW SHOWERS MAY LINGER IN THE FAR SE THRU DUSK. MAY ALSO
HAVE TO WATCH FOR A FEW SHOWERS TRYING TO WORK THEIR WAY ACROSS LAKE
MI FROM WI...PERHAPS IMPACTING IN THE SW ZONES IN EVENING. WILL HOLD
OFF ON INCLUDING ANYTHING DOWN THAT WAY JUST YET.

OTHERWISE...MAIN FOCUS SHIFTS TO MINI-BOWLING BALL LOW TO OUR NE.
DEEPER MOISTURE AND COOLER AIR WILL ARRIVE IN NORTHERN ZONES...
ESPECIALLY AFTER MIDNIGHT. WILL REFINE PRECIP TIMING/COVERAGE A
BIT...AND BOOST POPS IN BIT IN CHIPPEWA CO OVERNIGHT. A FEW SHOWERS
MAY GET AS FAR SOUTH AS HARBOR SPRINGS/APN...BUT THE DEEP MOISTURE
IS WOUND RATHER TIGHTLY AROUND THE UPPER LOW. MODELS HAVE BEEN
CONSISTENT IN NOT BRINGING SHOWERS FURTHER SOUTH THAN THAT.

MIN TEMPS UPPER 40S TO LOWER 50S.

MONDAY...NAM/GFS ARE BOTH TRENDING SOMEWHAT WETTER ON MONDAY...
ESPECIALLY THE NAM. THERE IS MORE OF A NORTHERLY COMPONENT TO THE
MID LEVEL FLOW (A TREND THE 00Z NAM SHARES WITH THE 12Z
ECMWF)...WHICH KEEPS THE MID-LEVEL MOIST BAND FROM PULLING OUT TO
THE EAST AS QUICK AS EARLIER PROGGED. GIVEN OUR EXPERIENCES DURING
THE COOL PATTERN LAST WEEK...WILL TREND THE FORECAST TOWARD THE
DREARIER SIDE. WILL HAVE A CHANCE OF SHOWERS IN EASTERN UPPER AND NE
LOWER MI ALL DAY. POPS WILL BE SOMEWHAT HIGHER ALONG THE PRESQUE
ISLE COUNTY COAST...AS DELTA T/S WILL INCREASE INTO THE LOWER TEENS
OVER FAR NW LAKE HURON (850MB TEMPS AS COOL AS 3C)...WITH THE
1000-850MB WIND NW-ERLY WITH A VERY SLIGHT ONSHORE COMPONENT. TO THE
SW...SKIES WILL BE PARTLY SUNNY TO MOSTLY CLOUDY...WITH HIGHS PUSHING
70. TO THE NE...HIGHS WILL RANGE THRU THE 60S...BUT PERHAPS NOT
QUITE MAKE 60 IN EASTERN UPPER.

MONDAY NIGHT/TUESDAY...FRINGES OF DEEPER MOISTURE...A SHORTWAVE
PINWHEELING AROUND THE UPPER LOW TO OUR EAST...AND LAKE INSTABILITY
(NAM BRING 850MB TEMPS AS COLD AS 0C OVER NORTHERN HURON)...WILL
CONSPIRE TO KEEP A CHANCE OF SHOWERS GOING IN PARTS OF EASTERN UPPER
AND NE LOWER MI MONDAY NIGHT. FINALLY...AS THE UPPER LOW DEPARTS AND
HEIGHTS START RECOVERING...WE SHOULD SQUEEZE IN A DRY DAY ON
TUESDAY. NAM SOUNDINGS SHOW PLENTY OF MOISTURE TRAPPED BENEATH THE
INVERSION...SO SKIES SHOULD TREND TOWARD MOSTLY CLOUDY...PERHAPS
IMPROVING TUESDAY AFTERNOON. MINS IN THE LOW 40S TO NEAR 50...MAX
TEMPS IN THE 60S.

REST OF THE FORECAST...STILL A PRETTY DECISIVE WARMING TREND ON WAY
FOR LATE THIS WEEK...AND STILL SOME DISAGREEMENT AS TOO HOW MUCH AND
HOW QUICKLY IT GETS HERE. GFS/ECMWF BOTH TEND TO FLATTEN THE UPPER
RIDGE AS IT BUILDS EASTWARD...WITH THE GFS HAVING A VERY VIGOROUS
DISTURBANCE IN S CENTRAL CANADA TO DO THE TRICK. IT WILL WARM UP
SOME...BUT PROBABLY NOT QUITE AS MUCH AS EARLIER ANTICIPATED...AND
PERHAPS NOT QUITE GETTING TEMPS AS WARM AS CLIMO. PRECIP CHANCES
START HEADING UP AGAIN LATE IN THE WEEK...INITIALLY DUE TO WARM
ADVECTION...LATER ON AS WE ARE DOWNSTREAM OF ACTIVE WX IN THE
NORTHERN PLAINS.

JZ

&&

.MARINE.../ISSUED AT 338 AM/

DECENT BOATING WX TODAY...THOUGH COULD SEE A STRAY SHOWER OR T-STORM
NEAR LAKE HURON THIS AFTERNOON. A COLD FRONT WILL USHER IN MUCH
COOLER AIR TONIGHT THRU MONDAY NIGHT. STILL LOOKS LIKE NW TO N WINDS
WILL STAY MAINLY BELOW SMALL CRAFT CRITERIA...BUT THE USUAL TROUBLE
SPOTS FROM ROGERS CITY TO ALPENA COULD GET CLOSE.

JZ

&&

.AVIATION.../ISSUED AT 145 PM/...VALID FOR 18Z TAFS

ISOLATED THUNDER POSSIBLE INVOF APN 18-23Z. OTRW VFR THRU TONIGHT AND
WINDS DROP OFF AFT SUNSET. A COLD FRONT WILL DROP THRU AREA
TERMINALS FM NORTH TO SOUTH 06-12Z...WITH AN ATTENDANT WSHFT TO NW.
EXPECT VFR CIGS BTWN 6-12K TO ARRIVE WITH COLD FRONT AND THEN DECAY
TO MVFR MON MORNING ...AS COOLER AIR ARRIVES. WINDS WILL BECOME
GUSTY SHORTLY AFT SUNRISE. CONFIDENCE IS LOW ON -SHRA POTENTIAL BUT
NOT OUT OF THE QUESTION.

JH

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 5, 10:43 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1143 AM EDT SUN JUL 5 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
061000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1143 AM EDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 3 PM THIS AFTERNOON
INTO THE EARLY EVENING HOURS...MAINLY EAST OF A LINE FROM CADILLAC TO
ROGERS CITY. STRONGEST OF THESE STORMS MAY PRODUCE DIME SIZE HAIL
AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADAM

The radar

The NCL Michigan radar (KAPX), 113 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iosco

When
July 5, 1:35 PM EST
Where
Iosco County, 5.48 mi NNW of East Tawas
Measured
0.75 in hail
Reported by
Public
Coordinates
44.350, -83.531

Penny sized hail at Red Hawk Golf Course.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187784.